Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 24, 2018, 4:47 PM EDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 4:47 PM EDT (20:47 UTC)
- Expired
- Jun 24, 2018, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, TN, Meigs County, TN, Rhea County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:30 PM EDT | FLASH FLOOD | Big Spring, TN | MULTIPLE ROADS ALONG HWY 58 SOUTH OF DECATUR ARE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
246
WGUS54 KMRX 242047
FFWMRX
TNC065-121-143-153-242345-
/O.NEW.KMRX.FF.W.0010.180624T2047Z-180624T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
447 PM EDT SUN JUN 24 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southwestern Rhea County in east Tennessee...
East central Sequatchie County in east Tennessee...
Southwestern Meigs County in east Tennessee...
Northeastern Hamilton County in east Tennessee...
* Until 745 PM EDT/645 PM CDT/.
* At 445 PM EDT/345 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to 2.5 inches of
rain has fallen over the last hour, with additional heavy rainfall
expected. As such, flash flooding is likely to occur.
* Some locations that will experience flooding include...
Dayton, Soddy-Daisy, Graysville, Sale Creek, Flat Top Mountain,
North Chickamauga Creek Gorge, Mowbray Mountain, Birchwood, Falling
Water and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3532 8537 3537 8525 3536 8523 3540 8520
3550 8499 3544 8481 3542 8482 3541 8482
3538 8485 3519 8526
$$
CED1 follow-up statement
430
WGUS74 KMRX 242336
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
736 PM EDT SUN JUN 24 2018
TNC065-121-143-153-242345-
/O.EXP.KMRX.FF.W.0010.000000T0000Z-180624T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Sequatchie TN-Meigs TN-Hamilton TN-
736 PM EDT SUN JUN 24 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN RHEA...EAST CENTRAL
SEQUATCHIE...SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES
WILL EXPIRE AT 745 PM EDT/645 PM CDT/...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3532 8537 3537 8525 3536 8523 3540 8520
3550 8499 3544 8481 3542 8482 3541 8482
3538 8485 3519 8526
$$
CEDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:08 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 24, 3:08 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Morristown TN 308 PM EDT Sun Jun 24 2018 .SHORT TERM...(Tonight and Monday)...After ongoing convection diminishes later early this evening expect a bit of a lull in the action, but a mid level short wave is forecast to be moving into the area late tonight into Monday. This is expected to bring another round of numerous showers and thunderstorms for the latter part of the night into Monday. Some of these storms may be strong to severe with damaging winds the primary threat, so will keep mention of this in the HWO. With the expected increase in precip and cloud cover Monday especially north/central, will keep high temperatures lower than today. .LONG TERM...(Monday night through Sunday)...Afternoon convection will linger into at least the first half of the Monday night period. Should ease from west to east as the evening progresses. Tuesday the upper ridge remains weak over the forecast area but should suppress convection over the majority of the Tennessee Valley while higher terrain and Plateau areas could see scattered afternoon storms. The focus shifts to the upper low/trough over the Mississippi River Valley on Tuesday night. The atmosphere will remain rather moist and unsettled over our area during this time period. However, by Wednesday afternoon, the models have been consistent in having the southern portion of that trough rather active. More widespread showers and thunderstorms will likely occur on Wednesday into the first part of Thursday. Expect diminishing rain chances later Thursday afternoon. By Friday the upper ridge should suppress the majority of convection with the exception of along the frontal boundary which may get hung up across the far southern third of the forecast area. Under the influence of the upper high, daytime temperatures will be summer-like in the upper 80s to lower 90s. Overnight temperatures will generally be in the 70s. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 90 72 91 / 30 50 30 20 Knoxville McGhee Tyson Airport, TN 71 86 70 89 / 60 70 40 20 Oak Ridge, TN 72 86 70 90 / 70 70 40 30 Tri Cities Airport, TN 69 82 66 85 / 60 70 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/AC
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 259 PM EDT Sun Jun 24 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 259 PM EDT Sun Jun 24 2018 /159 PM CDT Sun Jun 24 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible late this afternoon into tonight. Damaging winds will be the main threat with these storms. Hail up to quarter size and localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms will also be possible Monday. Damaging winds will be the main threat with these storms. Hail up to quarter size will also be possible. Heavy rainfall will also lead to localized flash flooding especially in areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at some point today through Monday.
In the hours before
Special weather statement, Jun 24, 4:08 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
408 PM EDT SUN JUN 24 2018
TNZ039-040-070-242115-
Jefferson TN-Hamblen TN-Northwest Cocke TN-
408 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHWESTERN COCKE
AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 515 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Market, or over Jefferson City, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Morristown, Jefferson City, Newport, Dandridge, White Pine, New
Market, Baneberry, Bybee, Alpha, Piedmont and Lowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3603 8364 3616 8360 3615 8359 3617 8358
3617 8356 3618 8356 3618 8354 3616 8353
3618 8352 3617 8348 3619 8347 3619 8345
3617 8317 3616 8317 3612 8312 3611 8311
3591 8316
TIME...MOT...LOC 2008Z 280DEG 14KT 3611 8353
DHSpecial weather statement, Jun 24, 4:16 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
416 PM EDT SUN JUN 24 2018
TNZ083>085-100-242100-
Rhea TN-Bradley TN-Meigs TN-McMinn TN-
416 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RHEA...NORTHEASTERN
BRADLEY...SOUTHWESTERN MEIGS AND MCMINN COUNTIES UNTIL 500 PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Dayton, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Athens, Dayton, Decatur, Etowah, Charleston, Niota, Calhoun,
Riceville, Hillsview, Clear Water, Big Spring and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3529 8495 3531 8497 3536 8497 3538 8500
3549 8500 3553 8451 3528 8450 3527 8452
3527 8459
TIME...MOT...LOC 2016Z 268DEG 18KT 3539 8490Special weather statement, Jun 24, 4:18 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT SUN JUN 24 2018
TNZ081-082-099-242100-
Sequatchie TN-Bledsoe TN-Hamilton TN-
418 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEQUATCHIE...SOUTH
CENTRAL BLEDSOE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 500 PM
EDT/400 PM CDT/...
At 417 PM EDT/317 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Soddy-Daisy, or 8 miles east of Dunlap, moving east
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dunlap, Soddy-Daisy, Sale Creek, Flat Top Mountain, North Chickamauga
Creek Gorge, Mowbray Mountain, Birchwood and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3525 8538 3542 8537 3545 8510 3544 8511
3543 8510 3544 8506 3542 8503 3541 8502
3538 8503 3537 8502 3538 8500 3536 8498
3525 8496 3521 8499
TIME...MOT...LOC 2017Z 269DEG 13KT 3534 8524Special weather statement, Jun 24, 4:20 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT SUN JUN 24 2018
TNZ036-067-069-071-242115-
Anderson TN-Roane TN-Knox TN-NW Blount TN-
420 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTHWESTERN ANDERSON...
NORTHERN BLOUNT AND NORTHEASTERN ROANE COUNTIES UNTIL 515 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Alcoa, Farragut, Oliver Springs,
Louisville, Rockford, Eagleton Village, Halls, Karns, Kimberlin
Heights, Wildwood, Maloneyville, Lake Forest, Mascot, Bearden, Powell
and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 8422 3590 8428 3588 8428 3589 8431
3589 8433 3588 8433 3589 8439 3604 8437
3605 8434 3608 8436 3611 8436 3609 8371
3592 8375 3589 8379 3583 8377 3577 8378
TIME...MOT...LOC 2020Z 278DEG 20KT 3597 8428
DHSpecial weather statement, Jun 24, 4:38 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
338 PM CDT SUN JUN 24 2018
TNZ081-098-242130-
Sequatchie TN-Marion TN-
338 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEQUATCHIE AND
MARION COUNTIES UNTIL 430 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kimball, or 7 miles northwest of Jasper, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Cartwright, Fiery Gizzard State
Park, Haletown (guild), Griffith Creek, Chimneys State Park, Hicks
Gap State Park, Sequatchie Cave, Foster Falls State Park, New Hope
and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3522 8587 3524 8585 3524 8582 3522 8577
3522 8574 3524 8569 3529 8571 3529 8569
3531 8565 3532 8536 3503 8541 3500 8543
3499 8546 3499 8586
TIME...MOT...LOC 2037Z 272DEG 16KT 3513 8572Special weather statement, Jun 24, 4:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
447 PM EDT SUN JUN 24 2018
TNZ069-071-073-242145-
Knox TN-NW Blount TN-North Sevier TN-
447 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX...NORTHERN BLOUNT
AND WEST CENTRAL SEVIER COUNTIES UNTIL 545 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or 9 miles northwest of Alcoa, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Friendsville, Townsend, Walland, Kimberlin Heights,
Wildwood, McMahan, Lake Forest, Bearden, Seymour and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3578 8417 3581 8417 3583 8420 3598 8416
3593 8366 3567 8374 3567 8376
TIME...MOT...LOC 2047Z 283DEG 14KT 3588 8410
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:22 AM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 38 min |
| Jun 24, 1:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Rhea | 31 min |
| Jun 24, 2:12 PM EDT | Special Weather Statement | MRX | McMinn, Monroe, Polk | 63 min |
| Jun 24, 3:47 PM EDT | Special Weather Statement | MRX | Jefferson | 43 min |
| Jun 24, 4:08 PM EDT | Special Weather Statement | MRX | Jefferson | 67 min |
| Jun 24, 4:13 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 47 min |
| Jun 24, 4:16 PM EDT | Special Weather Statement | MRX | McMinn | 44 min |
| Jun 24, 4:18 PM EDT | Special Weather Statement | MRX | Hamilton | 42 min |
| Jun 24, 4:20 PM EDT | Special Weather Statement | MRX | Knox | 55 min |
| Jun 24, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 43 min |
| Jun 24, 4:36 PM EDT | Areal Flood Warning | MRX | Jefferson | 3 hr |
| Jun 24, 4:38 PM EDT | Special Weather Statement | MRX | Marion | 52 min |
| Jun 24, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 65 min |
| Jun 24, 4:47 PM EDT | Special Weather Statement | MRX | Blount | 58 min |
| Jun 24, 4:49 PM EDT | Special Weather Statement | MRX | Hamilton | 41 min |
| Jun 24, 4:59 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 42 min |
| Jun 24, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 56 min |
| Jun 24, 5:07 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 53 min |
| Jun 24, 5:14 PM EDT | Special Weather Statement | MRX | Monroe | 46 min |
| Jun 24, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Meigs, Monroe, Roane | 56 min |
| Jun 24, 5:29 PM EDT | Special Weather Statement | MRX | Bradley | 46 min |
| Jun 24, 5:32 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 47 min |
| Jun 24, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 25 min |
| Jun 24, 5:48 PM EDT | Special Weather Statement | MRX | Grainger, Union | 57 min |
| Jun 24, 5:56 PM EDT | Special Weather Statement | MRX | Hamblen | 64 min |
| Jun 24, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Greene, Hamblen, Hancock, Hawkins | 60 min |
| Jun 24, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Monroe, Rhea | 59 min |
| Jun 24, 6:33 PM EDT | Special Weather Statement | MRX | Cocke, Grainger, Jefferson | 42 min |
| Jun 24, 6:53 PM EDT | Special Weather Statement | MRX | Greene | 67 min |
| Jun 24, 7:49 PM EDT | Special Weather Statement | MRX | Sullivan | 56 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.